Donate Now
We've Moved! Check out our new boards.
  New Poll  
my profile | directory login | search | faq | forum home

  next oldest topic   next newest topic
» Scarleteen Boards: 2000 - 2014 (Archive) » SCARLETEEN CENTRAL » Bodies » antibiotics and period irregularities

 - UBBFriend: Email this page to someone!    
Author Topic: antibiotics and period irregularities
BreakingSilence
Activist
Member # 38098

Icon 1 posted      Profile for BreakingSilence     Send New Private Message       Edit/Delete Post 
Back in February I started to take prescribed antibiotics to prevent an infection, and i took them for about 2 weeks. My period is always on time, but The following month my period was extremely light spotting, and this month my period is late. I've taken 4 pregnancy tests so I know I'm not pregnant. I read online that antibiotics can cause this issue. If so how long before I'm back to normal? Thanks.

--------------------
Sometimes the only thing we can do is accept what we have no control over.

Posts: 313 | From: :) | Registered: Apr 2008  |  IP: Logged | Report this post to a Moderator
Haleigh H
Volunteer-in-training
Member # 103145

Icon 1 posted      Profile for Haleigh H     Send New Private Message       Edit/Delete Post 
Destiny'schild,

Yes, your spot on, some antibiotics can interfere with your period. Different combinations of hormonal birth control and various antibiotics/medications can have different effects on different individuals. So, it's hard to say how long before you back to normal. You may consider asking a doctor about this if it's something your really worried about.

Are you still concerned that you may be pregnant or just wondering when your period will be back on track?

Here is a page that address Antibiotics and Birth Control

Is this helpful?

--------------------
Haleigh

Posts: 176 | From: Kansas City, Missouri | Registered: Feb 2013  |  IP: Logged | Report this post to a Moderator
Jacob at Scarleteen
Scarleteen Volunteer
Member # 66249

Icon 1 posted      Profile for Jacob at Scarleteen     Send New Private Message       Edit/Delete Post 
It sounds like the antibiotics upset this particular cycle but I don't think they'd still be active in your body after that so I would imagine your next cycle would be back to normal. Although there's no way to guarantee.
Posts: 694 | From: Leeds UK | Registered: May 2011  |  IP: Logged | Report this post to a Moderator
BreakingSilence
Activist
Member # 38098

Icon 1 posted      Profile for BreakingSilence     Send New Private Message       Edit/Delete Post 
Thank you for your advice. No, I'm not currently on birth control, so i know there wasn't any interference.. I'm also at the point in life where I'd be okay with it happening. I just don't feel healthy missing my period like that. Why do antibiotics cause this?

--------------------
Sometimes the only thing we can do is accept what we have no control over.

Posts: 313 | From: :) | Registered: Apr 2008  |  IP: Logged | Report this post to a Moderator
Robin Lee
Volunteer Assistant Director
Member # 90293

Icon 1 posted      Profile for Robin Lee     Send New Private Message       Edit/Delete Post 
I'm not really sure why antibiotics specifically can cause this to happen, but all sorts of things can throw the body's chemistry off, which can affect the menstrual cycle. The infection the antibiotic was prescribed for could be partly responsible for this change as well.

There's really no way for us to predict how long it will take your body to regain equilibrium.

--------------------
Robin

Posts: 6066 | From: Washington DC suburbs | Registered: Dec 2011  |  IP: Logged | Report this post to a Moderator
Patricia H
Volunteer-in-training
Member # 103815

Icon 1 posted      Profile for Patricia H     Send New Private Message       Edit/Delete Post 
I agree with the rest of our volunteers here that we can't tell you one specific reason why your taking of antibiotics affected your menses, simply because there are many variables at play--what antibiotic you were taking, what kind of infection you had, the dosage of the prescription, how consistently you took them, etc.

The quick and dirty explanation to your question is that taking antibiotics is akin to throwing a nuclear bomb at your body; sure, it's meant to kill off the bad bacteria, but then, some of your normal flora (good bacteria) gets taken out as collateral as well. Hence, in addition to protecting you against infection, your body is also trying to process the antibiotic, get rid of it, and regenerate the normal flora that was lost. All of that takes time and is stressful on the body; and since the menstrual cycle is oftentimes sensitive to stress, it is likely that the stress of your body dealing with the infection and the antibiotics led to this.

And like what everyone else said, there's no knowing when exactly you'll be "back to normal," since, again, there's many variables that could affect that outcome. In general, younger and healthier individuals bounce back much faster and easier from bodily stresses than do those who are older and not in the best of health. Simple practices like eating well, working out, and getting enough sleep can help boost immunity and positively contribute to helping regulate your menses after this episode. As well, it never hurts to help replenish your normal flora with probiotics and yogurt.

Hope this helps. [Smile]

--------------------
Nolite te bastardes carborundorum. - Margaret Atwood, The Handmaid's Tale

Posts: 234 | From: Hawaii | Registered: Feb 2013  |  IP: Logged | Report this post to a Moderator
   

  New Poll   Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | Get the Whole Story! Go Home to SCARLETEEN: Sex Ed for the Real World | Privacy Statement

Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.

Powered by UBB.classic™ 6.7.3